So many people are taking bromides on their own account, so many doctors are prescribing bromides for their nervous patients, that bromide intoxication has become comparatively frequent. Last week the American Medical Association, by publishing the investigations of Drs. Titus Holiday Harris and Abe Hauser of Galveston, indicated what happens from bromide overdosage.
The body requires a certain amount of common salt. Bromides drive out some of that necessary salt. When the displacement reaches 30%, bromide intoxication develops, closely resembling several other kinds of intoxication. The victim becomes drowsy and dull. His wits wander; his memory fails. He has hallucinations, "frequently of the colored type, such as seeing a Negro man or some dark animal." The well known bromide rash may or may not occur.
These symptoms are also those of alcoholic and other drug intoxications, inflammation of the brain, tuberculosis meningitis and several other diseases. A blow on the head may cause them.
But there is a way of distinguishing bromide poisoning. A device called the Wuth comparator indicates the amount of bromides in the blood. If the blood bromides are 30% or more, the condition is one of bromide intoxication.
Treatment is to supply the patient with large quantities of salt until the body's salt equilibrium is reestablished.